I was wondering if anyone with type 2 diabetes has experienced major swings in blood glucose levels following a spinal steroid injection for lower back pain? And, does it ever level off again? Thanks.
Comments ... #
Glucocorticoids (like the steroid cortisol) will affect glucose levels because they 1) decrease the sensitivity of fat cells to insulin 2) increase a process called gluconeogenesis (which means creating glucose out of different materials like protein, fat etc...). Both of these would mean (in theory) that you would have higher blood sugar levels than usual, which are less responsive to insulin.
They also decrease inflammation which is why they are helpful for pain. Eventually, the effects of the steroid will wear off, and I think that your levels should normalize if that's the reason they're so wacky.
It's interesting that you mentioned this. I'm learning about this stuff but have never thought about how diabetes and steroid injections could interact. It sounds like you keep a good watch on your levels though which is always a good thing.
Hope everything else is well
My wife is diabetic due to the long term damage from hereditary pancreatitis.
A couple of years ago she was hospitalized for it, (a common occurence). She had a migraine for several days while in the hospital. On the day she was due to be released the resident neurologist gave her a script for prednisone, as he said it would help the migraine.
Several hours after taking the first dose, she checked her blood sugar and was confused by the results. The meter read, "hi". I checked the manual and was shocked to see that it meant it was beyond the high limit of 700 for the meter.
We called our family doctor and told him what was going on. He was shocked. He said "you don't give diabetiics prednisone".
Jeepmaker, thats interesting, what about someone who is been on prednisone for most of their life, developing diabetes? My family member had recently been diagnosed and is having trouble controlling it, its not to the point yet where insulin is needed, but its headed that way, i wonder...... Thanks for sharing that im going to make sure they talk to their about that!
TM2, that is a very common occurrance, just google it. I'm a coder at UTMC, I read charts all day long and code them so the bills can be read by computers. There are codes for every diagnosis and procedure and there is a specific code for Steroid-Induced Diabetes Mellitus. Here's 2 of many references to it: